Kentucky, 2004Flood in Kentucky, May 28 to 31, 2004
May 28 to 31, 2004 · NWS LMK · 1 event in 1 county or zone
1 flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at May 27, 2:40 PM EST, 9 hours 45 minutes earlier.
Area forecast discussion, May 27, 2:40 PM EST, 9 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
340 PM EDT THU MAY 27 2004
.SHORT TERM...(TONIGHT THROUGH SUNDAY)
MORNING CLOUDS HAVE DISSIPATED WITH CU DEVELOPING AS TEMPERATURES
WARM INTO THE 80S. WITH DEW POINTS HIGH AND SURFACE BASED LI/S MINUS
6 TO MINUS 9 ACROSS FA EXPECT THUNDERSTORMS TO DEVELOP ACROSS THE
AREA DURING THE LATE AFTERNOON. CONVECTION HAS ALREADY DEVELOP TO
THE NORTH ACROSS CENTRAL INDIANA WHERE SEVERE THUNDERSTORM WATCH IS
IN EFFECT.
EXPECT ANOTHER ROUND OF STORNG THUNDERSTORMS THIS EVENING AND
OVERNIGHT. WITH GROUND SATURATED FROM PAST SEVERAL DAYS RAINS AND
MORE HEAVY RAIN EXPECTED TONIGHT, WILL KEEP FLOOD WATCH IN EFFECT
THROUGH 4 AM FRIDAY MORNING.
FRONT WILL PUSH SLOWLY SOUTH OVERNIGHT AS HIGH PRESSURE DROPS SOUTH
INTO THE UPPER GREAT LAKES WITH PRECIPITATION SLOWLY ENDING FROM
NORTH TO SOUTH.
WILL FOLLOW BLEND OF GFS AND ETA FOR THE SHORT TERM. HOWEVER WILL
LEAVE SHOWERS IN ON FRIDAY A LITTLE LONGER THAN PREVIOUS FORECAST.
BY FRIDAY NIGHT SHOWERS SHOULD HAVE ENDING ACROSS THE STATE WITH
DRIER AIR SPREADING OVER THE FA FOR SATURDAY. FRONT WILL START
MOVING BACK NORTH AS A WARM FRONT SATURDAY NIGHT AND SUNDAY. AS DEW
POINTS RISE AND AIR BECOMES MORE UNSTABLE...SHOWERS AND
THUNDERSTORMS WILL REDEVELOP OVER THE STATE SATURDAY NIGHT WITH
THUNDERSTORMS CONTINUING SUNDAY INTO THE EXTENDED PERIOD.
USED A BLEND OF GFS AND ETA MOS FOR SHORT TERM.
.LONG TERM...(SUNDAY NIGHT THROUGH THURSDAY)
EAST TO WEST NEARLY STATIONARY FRONTAL BOUNDARY WILL PERSIST OVER
THE LOWER OHIO VALLEY INTO MONDAY. TROF MOVES THROUGH THE REGION ON
MONDAY PROVIDING FOR MORE SHOWERS AND THUNDERSTORMS. DRYING FOR THE
REST OF THE EXTENDED WITH BROAD UPPER TROF...EXPECT SEASONAL
TEMPERATURES.
&&
.LMK WATCHES/WARNINGS/ADVISORIES...
IN...FLOOD WATCH ALL ZONES THROUGH 4 AM FRIDAY MORNING.
KY...FLOOD WATCH ALL ZONES THROUGH 4 AM FRIDAY MORNING.
&&
SCHOLZ/PYE
Hazardous weather outlook, May 27, 4:30 PM EST, 7 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
530 PM EDT THU MAY 27 2004
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-280900-
ADAIR KY-ALLEN KY-ANDERSON KY-BARREN KY-BOURBON KY-BOYLE KY-
BRECKINRIDGE KY-BULLITT KY-BUTLER KY-CASEY KY-CLARK KY-CLARK IN-
CLINTON KY-CRAWFORD IN-CUMBERLAND KY-DUBOIS IN-EDMONSON KY-
FAYETTE KY-FLOYD IN-FRANKLIN KY-GARRARD KY-GRAYSON KY-GREEN KY-
HANCOCK KY-HARDIN KY-HARRISON KY-HARRISON IN-HART KY-HENRY KY-
JEFFERSON KY-JEFFERSON IN-JESSAMINE KY-LARUE KY-LINCOLN KY-LOGAN KY-
MADISON KY-MARION KY-MEADE KY-MERCER KY-METCALF KY-MONROE KY-
NELSON KY-NICHOLAS KY-OHIO KY-OLDHAM KY-ORANGE IN-PERRY IN-
RUSSELL KY-SCOTT KY-SCOTT IN-SHELBY KY-SIMPSON KY-SPENCER KY-
TAYLOR KY-TRIMBLE KY-WARREN KY-WASHINGTON KY-WASHINGTON IN-
WOODFORD KY-
INCLUDING THE CITIES OF...LOUISVILLE...LEXINGTON...BOWLING GREEN...
WINCHESTER...VERSAILLES...STANFORD...SHELBYVILLE...RUSSELLVILLE...
RICHMOND...HARRODSBURG...HARDINSBURG...GLASGOW...FRANKLIN...
FRANKFORT...ELIZABETHTOWN...DANVILLE...CYNTHIANA...COLUMBIA...
BARDSTOWN...NEW ALBANY...JASPER AND CORYDON
530 PM EDT (430 PM CDT) THU MAY 27 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA.
.DAY ONE...TONIGHT.
VERY MOIST AND MODERATELY UNSTABLE AIR WILL ONCE AGAIN PROVIDE THE
NEEDED CONDITIONS FOR PERIODS OF SCATTERED TO NUMEROUS THUNDERSTORMS
TONIGHT. PROLONGED PERIODS OF HEAVY RAINFALL ARE POSSIBLE, THEREFORE
A FLOOD WATCH CONTINUES TO BE POSTED. IN ADDITION, SOME
THUNDERSTORMS COULD BE SEVERE. THE PRIMARY THREATS WILL BE DAMAGING
WIND GUSTS AND LARGE HAIL.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
THE UNSETTLED WEATHER PATTERN WILL REMAIN OVER THE AREA INTO THE
UPCOMING WEEKEND, RESULTING IN CONTINUED CHANCES FOR THUNDERSTORMS.
A SLIGHT RISK OF SEVERE STORMS IS FORECAST FOR EXTREME SOUTHERN
KENTUCKY ON FRIDAY.
.SPOTTER INFORMATION STATEMENT...
TRAINED SPOTTERS AND LAW ENFORCEMENT OFFICIALS ARE REQUIRED TO RELAY
REPORTS OF SEVERE WEATHER OR FLOODING TO THE NATIONAL WEATHER
SERVICE IN LOUISVILLE. REPORT EXAMPLES INCLUDE DOWNED TREES OR
STRUCTURAL DAMAGE DUE TO HIGH WINDS, HAIL LARGER THAN DIME SIZE, AND
FLOODING THAT IS BLOCKING ROADWAYS.
In the hours before
Local storm report, May 27, 11:30 PM EST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1230 AM EDT FRI MAY 28 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1229 AM FUNNEL CLOUD SHEPHERDSVILLE 37.99N 85.71W
05/28/2004 BULLITT KY AMATEUR RADIO
UNCONFIRMED REPORT OF A FUNNEL CLOUD NEAR SHEPHERDSVILLE
&&
XXVLocal storm report, May 27, 11:37 PM EST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1237 AM EDT FRI MAY 28 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1153 PM HAIL WOLF CREEK 38.10N 86.38W
05/27/2004 2.50 INCH MEADE KY LAW ENFORCEMENT
&&
XXVSpecial weather statement, May 27, 11:48 PM EST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1248 AM EDT FRI MAY 28 2004
INZ091-092-KYZ029>043-045>049-280700-
ANDERSON KY-BOURBON KY-BULLITT KY-CLARK IN-CLARK KY-FAYETTE KY-
FLOYD IN-FRANKLIN KY-HARRISON KY-HENRY KY-JEFFERSON KY-JESSAMINE KY-
MERCER KY-NELSON KY-NICHOLAS KY-OLDHAM KY-SCOTT KY-SHELBY KY-
SPENCER KY-TRIMBLE KY-WASHINGTON KY-WOODFORD KY-
INCLUDING THE CITIES OF...BARDSTOWN...CYNTHIANA...FRANKFORT...
HARRODSBURG...LEXINGTON...LOUISVILLE...NEW ALBANY...SHELBYVILLE...
VERSAILLES...WINCHESTER
1248 AM EDT FRI MAY 28 2004
...TORNADO WATCH NUMBER 315 EXTENDED UNTIL 3 AM EDT...
DUE TO ONGOING SEVERE STORMS, THE LOUISVILLE NWS HAS DECIDED TO
LOCALLY EXTEND THE TORNADO WATCH THAT WAS SET TO EXPIRE AT 1 AM EDT.
THE WATCH WILL NOW EXPIRE AT 3 AM EDT.
THE COUNTIES AFFECTED BY THIS EXTENSION INCLUDE: ANDERSON, BOURBON,
BULLITT, CLARK INDIANA, CLARK KENTUCKY, FAYETTE, FLOYD INDIANA,
NELSON, NICHOLAS, OLDHAM, SCOTT KENTUCKY, SHELBY KENTUCKY, SPENCER
KENTUCKY, TRIMBLE, WASHINGTON KENTUCKY, AND WOODFORD.
XXV
Local storm report, May 27, 11:49 PM EST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1249 AM EDT FRI MAY 28 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1245 AM FLASH FLOOD SHEPHERDSVILLE 37.99N 85.71W
05/28/2004 BULLITT KY AMATEUR RADIO
INTERSTATE 65 AT SHEPERDSVILLE FLOODED.
&&
SZAPPANOSLocal storm report, May 28, 12:09 AM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
109 AM EDT FRI MAY 28 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1240 AM TSTM WND DMG 2 N SHEPHERDSVILLE 38.02N 85.71W
05/28/2004 BULLITT KY LAW ENFORCEMENT
NUMEROUS TREES AND POWER LINES DOWN.
&&
SZAPPANOSLocal storm report, May 28, 12:16 AM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
116 AM EDT FRI MAY 28 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1230 AM TSTM WND DMG VALLEY STATION 38.10N 85.86W
05/28/2004 JEFFERSON KY LAW ENFORCEMENT
POWER LINES REPORTED DOWN.
&&
SZAPPANOSFlood, Nelson
- When
- May 28, 12:25 AM EST to May 31, 11:59 PM EST
- Where
- Nelson forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 37.805, -85.466 (the zone’s center; the record gives no point)
The Rolling Fork River at Boston crested at 40.41 feet around 1245 PM EST on May 29. Flood stage at Boston is 35 feet. Minor flooding occurs at this level. Water begins to cross low spots on some county roads. Some homes in the flood plain are cut off by flood waters. The river remained above flood stage at the end of the month, but was falling.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Iowa, May 28 to 29, 2004$106,000 · 1.75 in hail · 9 events
- Damaging Wind in Kentucky, May 28, 2004$50,000 · 60 kt wind · 1 event
- Damaging Winds in Colorado, May 28, 20041 injured · 60 kt wind · 2 events
- Flooding in Indiana, May 28 to 31, 20046 events
- Hail in Montana, May 28, 20040.88 in hail · 4 events
- Strong Wind in California, May 28, 2004$3,000 · 57 kt wind · 3 events
- Flooding in Indiana, May 28 to 31, 20043 events
- Flooding in Illinois, May 28 to 31, 20043 events
- Tornadoes in South Dakota, May 28, 2004F0 · 3 events
- Hail in Iowa, May 28, 20042 in hail · 3 events
- Hail in Iowa, May 28, 20041 in hail · 3 events
- Flooding in Indiana, May 28 to 31, 20042 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5397065.